Alert archive / California / High Surf Advisories in 2021

High Surf Advisory 8, NWS Los Angeles, CA

February 26, 2021

NWS Los Angeles, CA issued this high surf advisory at Feb 26, 2021, 1:38 AM PST. It took effect at Feb 26, 2021, 6:00 PM PST. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Feb 26, 2021, 1:38 AM PST (09:38 UTC)
In effect from
Feb 26, 2021, 6:00 PM PST
Expired
Feb 28, 2021, 10:00 AM PST
In force
40 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

780 
WHUS46 KLOX 260938
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
138 AM PST Fri Feb 26 2021

CAZ034-035-262300-
/O.NEW.KLOX.SU.Y.0008.210227T0200Z-210228T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
138 AM PST Fri Feb 26 2021

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 10 AM
PST SUNDAY...

* WHAT...Large breaking waves of 8 to 12 feet with local sets to
  16 feet and dangerous rip currents. The highest surf will be 
  along west to northwest-facing shores.

* WHERE...West to northwest-facing shores of the San Luis Obispo
  County and Santa Barbara County Central Coast.

* WHEN...From 6 PM this evening to 10 AM PST Sunday.

* IMPACTS...There is an increased risk for ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Large
  breaking waves can cause injury, wash people off beaches and
  rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions, or stay
near occupied lifeguard towers. Rock jetties can be deadly in
such conditions, stay off the rocks.

&&

$$

Stewart
7 follow-up statements
853 
WHUS46 KLOX 261714
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
914 AM PST Fri Feb 26 2021

CAZ034-035-270115-
/O.CON.KLOX.SU.Y.0008.210227T0200Z-210228T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
914 AM PST Fri Feb 26 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
10 AM PST SUNDAY...

* WHAT...Large breaking waves of 8 to 12 feet with local sets to 
  16 feet and dangerous rip currents. The highest surf will be 
  along west to northwest-facing shores.

* WHERE...West to northwest-facing shores of the San Luis Obispo 
  County and Santa Barbara County Central Coast.

* WHEN...From 6 PM this evening to 10 AM PST Sunday.

* IMPACTS...There is an increased risk of drowning. There will be 
  dangerous rip currents that can pull swimmers and surfers out to 
  sea. Large breaking waves can cause injury, wash people off 
  beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay 
near occupied lifeguard towers. Stay off rock jetties as they can 
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against the 
current. If able, swim in a direction following the shoreline.
If unable to escape, face the shore and call or wave for help.

&&

$$
Kj
736 
WHUS46 KLOX 262229
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
229 PM PST Fri Feb 26 2021

CAZ034-035-270630-
/O.CON.KLOX.SU.Y.0008.210227T0200Z-210228T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
229 PM PST Fri Feb 26 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
10 AM PST SUNDAY...

* WHAT...Large breaking waves of 8 to 12 feet with local sets to 
  16 feet and dangerous rip currents. The highest surf will be 
  along west to northwest-facing shores.

* WHERE...West to northwest-facing shores of the San Luis Obispo 
  County and Santa Barbara County Central Coast.

* WHEN...From 6 PM this evening to 10 AM PST Sunday.

* IMPACTS...There is an increased risk of drowning. There will 
  be dangerous rip currents that can pull swimmers and surfers 
  out to sea. Large breaking waves can cause injury, wash people 
  off beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay
near occupied lifeguard towers. Stay off rock jetties as they can
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$
Kj
124 
WHUS46 KLOX 270442
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
842 PM PST Fri Feb 26 2021

CAZ034-035-271245-
/O.CON.KLOX.SU.Y.0008.000000T0000Z-210228T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
842 PM PST Fri Feb 26 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY...

* WHAT...Large breaking waves of 8 to 12 feet with local sets to 
  16 feet and dangerous rip currents. The highest surf will be 
  along west to northwest-facing shores.

* WHERE...West to northwest-facing shores of the San Luis Obispo 
  County and Santa Barbara County Central Coast.

* WHEN...Until 10 AM PST Sunday.

* IMPACTS...There is an increased risk of drowning. There will 
  be dangerous rip currents that can pull swimmers and surfers 
  out to sea. Large breaking waves can cause injury, wash people 
  off beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay
near occupied lifeguard towers. Stay off rock jetties as they can
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$
Kj
406 
WHUS46 KLOX 271158
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
358 AM PST Sat Feb 27 2021

CAZ034-035-280000-
/O.CON.KLOX.SU.Y.0008.000000T0000Z-210228T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
358 AM PST Sat Feb 27 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY...

* WHAT...Large breaking waves of 8 to 12 feet with local sets to 16
  feet and dangerous rip currents. The highest surf will be on 
  west and to northwest facing beaches.

* WHERE...West and northwest facing beaches of the San Luis 
  Obispo County and Santa Barbara County Central Coast.

* WHEN...Until 10 AM PST Sunday.

* IMPACTS...There is an increased risk of drowning. There will 
  be dangerous rip currents that can pull swimmers and surfers 
  out to sea. Large breaking waves can cause injury, wash people 
  off beaches and rocks, and capsize small boats near shore.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay
near occupied lifeguard towers. Stay off rock jetties as they can
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$
385 
WHUS46 KLOX 280002
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
402 PM PST Sat Feb 27 2021

CAZ034-035-281000-
/O.CON.KLOX.SU.Y.0008.000000T0000Z-210228T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
402 PM PST Sat Feb 27 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY...

* WHAT...Large breaking waves of 8 to 12 feet with local sets to 
  16 feet and dangerous rip currents. The highest surf will be 
  on west and to northwest facing beaches.

* WHERE...West and northwest facing beaches of the San Luis 
  Obispo County and Santa Barbara County Central Coast.

* WHEN...Until 10 AM PST Sunday.

* IMPACTS...There is an increased risk of drowning. There will be
  dangerous rip currents that can pull swimmers and surfers out to
  sea. Large breaking waves can cause injury, wash people off
  beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay
near occupied lifeguard towers. Stay off rock jetties as they can
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$
257 
WHUS46 KLOX 280936
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
136 AM PST Sun Feb 28 2021

CAZ034-035-281800-
/O.CON.KLOX.SU.Y.0008.000000T0000Z-210228T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
136 AM PST Sun Feb 28 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Large breaking waves of 6 to 10 feet with local sets to
  12 feet and dangerous rip currents. The highest surf will be on
  west and to northwest facing beaches.

* WHERE...West and northwest facing beaches of the San Luis 
  Obispo County and Santa Barbara County Central Coast.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...There is an increased risk of drowning. There will be
  dangerous rip currents that can pull swimmers and surfers out to
  sea. Large breaking waves can cause injury, wash people off
  beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay
near occupied lifeguard towers. Stay off rock jetties as they can
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$
877 
WHUS46 KLOX 281715
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
915 AM PST Sun Feb 28 2021

CAZ034-035-281815-
/O.CON.KLOX.SU.Y.0008.000000T0000Z-210228T1800Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
915 AM PST Sun Feb 28 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...

* WHAT...Large breaking waves of 6 to 10 feet with local sets to
  12 feet and dangerous rip currents. The highest surf will be on
  west to northwest facing beaches.

* WHERE...West and northwest facing beaches of the San Luis 
  Obispo County and Santa Barbara County Central Coast.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...There is an increased risk of drowning. There will 
  be dangerous rip currents that can pull swimmers and surfers 
  out to sea. Large breaking waves can cause injury, wash people 
  off beaches and rocks, and capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to dangerous surf conditions or stay
near occupied lifeguard towers. Stay off rock jetties as they can
be deadly in such conditions when waves break over them.

If caught in a rip current, relax and float. Don't swim against
the current. If able, swim in a direction following the
shoreline. If unable to escape, face the shore and call or wave
for help.

&&

$$
Kj

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this high surf advisory went out at Feb 25, 10:38 PM PST, 3 hours earlier.

Area forecast discussion, Feb 25, 10:38 PM PST, 3 hours before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
1038 PM PST Thu Feb 25 2021

updated aviation discussion

.SYNOPSIS...25/934 PM.

Offshore flow will remain in place through Friday. A northerly
pressure difference will develop across the state between Friday
night and Saturday as a weak trough brushes the area, then a
Santa Ana wind pattern will develop again on Saturday. Dry
conditions will continue into early next week. There is a slight
chance of rain Tuesday and Wednesday as a trough of low pressure
could dig into the region.

&&

.SHORT TERM (THU-SUN)...25/934 PM.

An offshore flow pattern remains in place across the region.
Strong high pressure aloft to the west of the area near 35N and
150W will keep mostly clear skies in place across the region
into Friday. A few cirrus clouds are possible as a weak shortwave
trough moves over the region. Stratus should remain absent from
the forecast for tonight and into Friday morning. Offshore
pressure gradients should continue overnight and diurnal wind
regime reinforce the overall offshore flow pattern.

Wind advisories remain in place for most of the Central Coast for
gusty Santa Lucia and across southern Santa Barbara County for
Sundowner winds. Locally gusty north to northeast winds are
already starting to surface this evening, and the winds should
become more widespread overnight and into Friday.

The weak shortwave moving over the region tonight will tighten
the northerly pressure gradient Friday and likely continue gusty
Sundowner winds again on Friday night and into Saturday morning.
Gusty northerly winds will very likely develop through the
Interstate 5 Corridor late Friday afternoon through Saturday
afternoon. A wind advisory was added for the Interstate 5
Corridor. There is a decent chance the wind advisory for
southern Santa Barbara County will be extended into Friday night.
There is also a decent chance that the wind advisory for the
Interstate 5 Corridor could be extended into at least Saturday
evening for gusty northerly winds.

Of note, northeast winds are coming in stronger for Saturday
night as the latest NAM-WRF solutions indicate better upper-level
support. There is some concern that a High Wind Watch may be
needed for the Los Angeles and Ventura County mountains, including
the Santa Monica range, and the Santa Clarita Valley between
Saturday night and Sunday.

***From Previous Discussion***

Overall, 12Z models in decent synoptic agreement through the short
term period. Through Sunday, it will be a continued windy weather
pattern for the area.

For this afternoon through Friday, models indicate decreasing
winds across Ventura and LA counties as LAX-DAG gradient relaxes
and upper support wanes with weak onshore flow indicated Friday
afternoon. So, will downgrade HIGH WIND WARNINGs to WIND
ADVISORIES for the Ventura/LA mountains, Ventura Valleys, Santa
Clarita and San Fernando Valleys and extend them until 600 PM this
evening. For coastal sections of Ventura/LA, WIND ADVISORIES
should be good to expire at 300 PM. Now for San Luis Obispo and
Santa Barbara counties, high resolution models indicate an
increase in north to northeast winds this evening through Friday
morning. So, will issue WIND ADVISORIES for the SLO/SBA mountains,
Central Coast, Santa Ynez Valley and the SBA South Coast through
noon Friday with wind gusts 35-50 MPH expected. By Friday
afternoon and evening, another reinforcing shot of northerly winds
will develop as an inside begins to approach the Great Basin.
Other than winds, skies should remain mostly clear through with
high temperatures on Friday a few degrees higher (due to less cold
air advection with weakening offshore winds).

For Friday night/Saturday, all models indicate inside slider will
drop into Nevada. Given the trajectory, do not anticipate any
issues with any shower threat and skies should remain mostly
clear. However, winds will continue to be an issue. As this
pattern continues, northerly winds will increase across the area.
So, advisory-level northerly winds are a distinct possibility
across the Santa Ynez Range and I-5 Corridor and could filter
into some of the valley areas.

For Saturday night and Sunday, models start to diverge somewhat.
The GFS and ECMWF drop the inside slider southward into western
Arizona while the NAM drops the inside slider a bit further west
(across the eastern CA deserts). Either solution has little, if
any, mositure which means mostly clear skies and no shower threat.
However, as is the theme of the weekend, winds will continue to be
an issue. Northerly winds will be enhanced Saturday evening
across the area before the flow turns northeasterly on Sunday. The
northerly winds will likely continue at advisory levels across the
area Saturday night. On Sunday, as the flow turns northeasterly,
Santa Ana winds are expected (mainly impacting Ventura and LA
counties). GFS/ECMWF much stronger with the LAX-DAG gradient on
Sunday than the NAM (which makes sense, given the differences in
tracking the inside slider). Given their respective patterns, the
NAM would result in a weak to moderate Santa Ana while the
GFS/ECMWF solutions would result in a moderate to strong Santa Ana
event. Inherited forecast leans towards the moderate to strong
Santa Ana and will keep with that idea with the afternoon
forecast.

.LONG TERM (MON-THU)...25/159 PM.

For the extended, deterministic models and their ensembles
continue to diverge greatly with the extended forecast. For
Monday, both the GFS/ECMWF indicate dry conditions for the area.
However, the GFS would indicate a return of onshore flow which
would bring cooler temperatures while the ECMWF still indicates
some weak offshore flow which would keep temperatures a bit
warmer.

For Tuesday/Wednesday, the GFS and ECMWF offer up vastly differing
forecast ideas. The GFS develops an upper low off the West Coast
on Tuesday and moves in inland across the area on Wednesday. With
this scenario, temperatures would remain cooler with onshore flow
and more cloud cover. Also, the GFS would bring a decent rain
event to the area on Wednesday. Conversely, the ECMWF drops a weak
inside slider across the Great Basin. This solution would mean a
slight chance of some mountain showers on Tuesday and weak to
potentially moderate offshore winds Tuesday/Wednesday. The
respective models have been consistent with their differing
solutions, so forecast confidence remains quite low. With the
afternoon forecast, will indicate a slight chance of showers
across the mountains as well as eastern LA county on Tuesday and
a slight chance of rain all areas on Wednesday. Hopefully, models
will start to converge on a agreeable solution.

For Thursday, both models indicate dry conditions as a weak upper
level ridge sets up around the area.

&&

.AVIATION...26/0628Z.

At 06Z at KLAX, there was no marine layer.

High confidence in all CAVU TAFs. There is a chance of moderate
low-level wind shear and turbulence at Central Coast terminals
between 09Z and 18Z.

KLAX...High confidence in CAVU TAF. Any east wind will likely
remain less than 5 knots.

KBUR...High confidence in CAVU TAF.

&&

.MARINE...25/839 PM.

High confidence in Small Craft Advisory (SCA) level winds
continuing across the outer waters from the Central Coast to San
Nicolas Island through tonight and Friday afternoon. Winds are
expected to strengthen further Friday afternoon into the evening,
and there is a 60-70% chance of Gale force gusts across these
waters. Gales may weaken some overnight Friday night/early
Saturday, but are expected to restrengthen Saturday afternoon. Thus
a Gale Warning will be in effect from 3pm Friday to 9pm Saturday.
For the nearshore waters along the Central Coast, good confidence
that winds will remain below SCA level through Friday afternoon,
then SCA level winds are likely Friday evening through Saturday
evening. On Saturday night, winds are expected to drastically
weaken to below SCA level by early Sunday across these waters
(except from the Channel Islands to San Nicolas Island which will
be explained below). In addition to winds, SCA level hazardous
seas over 10 feet are expected to return Friday afternoon through
at least Saturday night. There is moderate confidence that seas
may exceed 15 feet during the peak on Friday night into Saturday
morning.

Across the inner waters south of Point Conception, high confidence
that winds and seas will remain below SCA level through Saturday
night. However, there is a 50% chance of SCA level northwest winds
across the western portion of the Santa Barbara Channel on Friday
and Saturday afternoon and evening. Late Saturday night into
Sunday morning, moderate confidence in more SCA level northeast
winds from Point Mugu to Santa Monica (possibly reaching to at
least as far out as Santa Cruz Island) and south of Palos Verdes
out to Catalina Island.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory in effect until noon PST Friday for zones
      34>36-39-51-52. (See LAXNPWLOX).
     Wind Advisory in effect from 3 PM Friday to 3 PM PST Saturday
      for zones 53-54. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 3 PM PST Friday for
      zones 670-673-676. (See LAXMWWLOX).
     Gale Warning in effect from 3 PM Friday to 9 PM PST Saturday
      for zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (SUN-THU).

Moderate to strong north to northeast winds are possible on
Sunday. There is a possibility of widespread rain on Wednesday.

&&

PUBLIC...Hall/Thompson
AVIATION...Stewart
MARINE...Stewart
SYNOPSIS...Hall

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 9:02 PM PSTWind AdvisoryLOXLos Angeles69 hr
Feb 26, 2:39 AM PSTSmall Craft AdvisoryLOX60 hr
Feb 26, 3:13 AM PSTHigh Wind WatchLOXLos Angeles24 hr

Nearby

High Surf Advisories in California, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.